Chat Now!   Member Gallery    Member Articles    Games   Member Groups   Member Blogs   Health News    Bored?

Author Topic: 7 Days in on Prozac  (Read 237 times)

0 Members and 1 Guest are viewing this topic.

Offline Checkpointjc

  • Newbie
  • *
  • Posts: 7
  • Rec's: 0
  • Personal text
    • Poke This Member
7 Days in on Prozac
« on: January 12, 2014, 02:08:35 PM »
New to the site and I posted this in the GAD forum, but it seems to make more sense here.

About six months ago I suffered a severe panic attack as part of a hangover, several years after first experiencing one that sent me to the ER.  Given that i knew what it was I rode out the storm, however they did not go away.  I began to become consumed by the fear of having another one so that it was constantly on my mind. This led to a heightened sense of anxiety that eventually drove me to the ER one weekend.  After getting a checkup and being told I was physically very healthy I was prescribed 25-50mg of Hydroxyzine as needed.  I began focusing on improving my mental outlook, reading about anxiety disorders, got a full physical, and starting making lifestyle changes.  Unfortunately the fear of another attack was not subsiding.   

Last week I went back to my doctor and asked for help.  She asked if there were any unusual stressors in my life, which there aren't any that haven't always been there, and said I had a couple options.  I could take a Beta Blocker to help control the symptoms or Prozac for longer term relief.  I opted to start 10 mg Prozac just to get my mind back on track so that I could focus on improving my life vs. worrying about the next panic attack.

So I'm currently at day 7 and its been a rough ride to say the least.  Previously I was taking the Hydroxyzine for anxiety once a week, I have now taken it three days in a row.  The worst is usually during the night and morning.  As I fall asleep I'm jerked awake as I'm drifting off, which really amps up the anxiety.  Once I do fall asleep I have bizarre dreams and I wake up with my heart racing and panicky thoughts going through my head.  By the time the morning comes I've been rustled awake several times and overall view paniced and with a sense of depersonalization.  I take 25 mg of hydroxyzine and about 30 - 45 minutes later actually feel ok the rest of the day.

My question is if these symptoms are normal?  When can I expect them to subside, or given my anxiety was not nearly this severe prior to taking Prozac should I talk to my doctor about discontinuing and trying something else?  Thanks!
Bookmark and Share

Online insights

  • Hero Member
  • *****
  • Posts: 4055
  • Country: au
  • Rec's: 93
  • Gender: Male
  • Mood: Curious
    Curious
    • Poke This Member
Re: 7 Days in on Prozac
« Reply #1 on: January 12, 2014, 07:38:14 PM »
About six months ago I suffered a severe panic attack as part of a hangover, several years after first experiencing one that sent me to the ER.  Given that i knew what it was I rode out the storm, however they did not go away.  I began to become consumed by the fear of having another one so that it was constantly on my mind.

Welcome to AnxietyZone,

Unfortunately, this is how most panic disorder cases start, with one or two panic attacks which trigger a deep fear of having another that feeds back into a loop to produce more attacks. It can take only one attack to trigger life long panic disorder, though such attacks are actually fairly common, most people have probably had at least one, but they generally dismiss them by one explanation or another and just get on with their lives. It is only a few of us that react strongly to them.

Quote
So I'm currently at day 7 and its been a rough ride to say the least.  Previously I was taking the Hydroxyzine for anxiety once a week, I have now taken it three days in a row.  The worst is usually during the night and morning.  As I fall asleep I'm jerked awake as I'm drifting off, which really amps up the anxiety.  Once I do fall asleep I have bizarre dreams and I wake up with my heart racing and panicky thoughts going through my head.  By the time the morning comes I've been rustled awake several times and overall view paniced and with a sense of depersonalization.  I take 25 mg of hydroxyzine and about 30 - 45 minutes later actually feel ok the rest of the day.

Your experience is not unusual. Sleep is often disrupted initially when taking antidepressants though not everyone gets the bizarre dreams. During sleep, and particularly REM sleep the mix of neurotransmitters is completely different to when we're awake. Antidepressants may adversely affect this change. However, in most cases this settles down after a few weeks as the brain adjusts to the med.

Take the hydroxyzine whenever you need to. It has only a mild anti anxiety effect compared to the benzodiazepines, but being an antihistamine there are few if any dependency issues. If you continue to have difficulty sleeping ask your doctor to prescribe a small dose of trazodone (Desyrel), a sedating antidepressant which at the doses prescribed for insomnia only acts as a strong antihistamine.

Quote
given my anxiety was not nearly this severe prior to taking Prozac should I talk to my doctor about discontinuing and trying something else?

You are likely to run into the same or other unpleasant side-effects with all SSRIs initially. Most are caused by an increase in serotonin activity, however, this drops off after a few weeks as the brain and body adjust, but they may return for a while whenever the dose is increased. The tricyclics antidepressants tend to produce fewer and less severe side-effects at the beginning, but have more ongoing ones.

Ian
Bookmark and Share
NOTE: I'm not a doctor, and particularly not yours, so there may be factors I'm unaware of. Therefore all advice is of a general nature and you should consult your doctor before following any of it, especially before changing med doses.

Offline Checkpointjc

  • Newbie
  • *
  • Posts: 7
  • Rec's: 0
  • Personal text
    • Poke This Member
Re: 7 Days in on Prozac
« Reply #2 on: January 13, 2014, 11:31:55 AM »
Ian -

Thanks for the detailed responses very helpful.  I am now on Day 8, had a very hard time sleeping last night.  About 90 minutes after falling asleep I woke up in a very bizarre dream state foggy and confused.  Once that settled and I was aware of my surroundings I attempted to fall back asleep but kept feeling these electrical jolts through my body just as I was about to fall asleep.  I ended up being awake for about 2 hours before finally falling asleep and staying that way. 

Is this waking up a in a foggy dream state normal?  Are the electrical jolts in my body something to be concerned about?  Will taking the Hydroxyine at night help with this?

Thanks all!
Bookmark and Share

Offline MobileChucko

  • Try? Try not! There is no try...
  • Global Moderator
  • Hero Member
  • *****
  • Posts: 750
  • Country: us
  • Rec's: 21
  • Gender: Male
  • Mood: Curious
    Curious
  • Personal text
    • Poke This Member
Re: 7 Days in on Prozac
« Reply #3 on: January 13, 2014, 12:30:56 PM »
Hi JC...

As Ian and I have mentioned to you, insomnia is a frequent side effects when starting SSRI anti-depressants.  Many individuals also complain of vivid, bizarre dreams.  Brain fog, confusion, and brain/body zaps (electrical jolts) can also be seen early on in treatment.  All of these side effects will normally diminish around two weeks after starting treatment.

There is nothing wrong with you taking the Hydroxyzine Pamoate at bedtime.  It makes many people sleepy.  Dosages of Hydroxyzine range from 25 to 100 mg.  Ian mentioned having your physician prescribe you a small dose of trazodone (Desyrel), if the insomnia continues, so this is another option.

Hopefully your side effects will diminish rapidly, in about another week.  I saw dramatic reduction in my side effects, on day 16-17 into my treatment with the SSRI medication, Celexa (Citalopram).

The best to you, JC!...  Chuck
Bookmark and Share

Online insights

  • Hero Member
  • *****
  • Posts: 4055
  • Country: au
  • Rec's: 93
  • Gender: Male
  • Mood: Curious
    Curious
    • Poke This Member
Re: 7 Days in on Prozac
« Reply #4 on: January 13, 2014, 05:40:39 PM »
Are the electrical jolts in my body something to be concerned about?

No, they are a know but uncommon side-effect. They also tend to occur when weaning off antidepressants. Why they occur isn't clear, but my guess is they are triggered by the new brain cells being created or rewired under the influence of antidepressants as I've seen the same thing in people a few weeks after a stroke as their brains begin to reorganize.

Ian
Bookmark and Share
NOTE: I'm not a doctor, and particularly not yours, so there may be factors I'm unaware of. Therefore all advice is of a general nature and you should consult your doctor before following any of it, especially before changing med doses.

Tags:
 

Related Topics

  Subject / Started by Replies Last post
4 Replies
1079 Views
Last post December 05, 2007, 12:31:53 PM
by LibbyLou02xo
2 Replies
1813 Views
Last post March 01, 2012, 11:33:34 PM
by Indiana111
3 Replies
318 Views
Last post December 14, 2013, 07:57:38 PM
by insights
5 Replies
281 Views
Last post March 12, 2014, 01:54:04 PM
by colorlessideas
14 Replies
294 Views
Last post March 27, 2014, 10:47:41 PM
by insights